ASSOCIATION BETWEEN ENERGY DRINKS AND CARDIOVASCULAR EVENTS: A LITERATURE REVIEW

Authors

  • Sarmad Zahoor
  • Rana Saif ur Rehman
  • Hafiz Mudabbar Mahboob
  • Sadia Asif
  • Uzma Malik
  • Hafiz Muhammad Sajid Jehangir

Abstract

There has been a tremendous increase in the consumption of high-energy (ED) drinks in the last decade. This has been equally popular among teenagers and adults of both genders and is marketed to boost energy, alertness, and performance and prevention of fatigue. Although ED contains a variety of ingredients such as taurine, guarana, L-carnitine and multivitamins, it is the caffeine that plays a significant role in affecting different systems such as cardiovascular (arrhythmias), neurological (seizures) and neuropsychiatric system (agitation and suicidal ideation). Symptoms of caffeine intoxication include palpitation, rise in blood pressure, insomnia, seizures, tremors and irritability, gastrointestinal symptoms, disturbance of sleep cycle and in rare cases death. However, in this review, we focused mainly on cardiovascular symptoms in addition to contents, mode of action and pharmacokinetics of ED. As several studies point towards mortality due to arrhythmias after drinking ED, it is important to concentrate on these deleterious effects.

 

 

Downloads

Published

2021-01-19